MAUDE Adverse Event Report: MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including disassembling, inspecting, cleaning, and reassembling the kit and tubing set.The troubleshooting did not resolve the issue.A replacement device was sent to the customer and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on 01/30/2020, the customer indicated that the replacement pump was losing suction when the battery was not fully charged, so she has been using the medela harmony manual breast pump and was able to pump twice as much milk.She additionally indicated that she did not like the freestyle breast pump and would like to return both her original pump and the replacement pump for a refund.The complaint handler advised the customer that medela is unable to issue monetary refunds and recommended that she contact customer service regarding other options.The customer was subsequently contacted by a complaint handler in writing, to get additional information, with no response as of the date of this report.As of the date of this report, the customer has not contacted customer service nor replied to the complaint handler.The device was returned with the customer's parts and accessories and was evaluated on 02/12/2020.The device passed suction and cycle specifications.Refer to product attached evaluation.The customer's report of low suction could not be confirmed.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that her freestyle breast pump had low suction and she had to self-express after pumping.She additionally alleged that she was engorged and had been treated for mastitis.

Brand Name
FREESTYLE BREAST PUMP - SINGLE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug 6341
SZ  6341
MDR Report Key9707453
Report Number1419937-2020-00010
Device Sequence Number17012805
Product Code HGX
UDI-Device Identifier00020451330921
UDI-Public020451330921
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2020
Initial Report FDA Received Date02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;